Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 61, NWS Aberdeen, SD

June 27, 2017Jones County, Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 27, 2017, 7:37 PM CDT for Jones County, Stanley County, South Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2017, 7:37 PM CDT (00:37 UTC)
Expired
Jun 27, 2017, 8:30 PM CDT
In force
53 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Jones County, SD, Stanley County, SD

The radar

The Rapid City radar (KUDX), 169 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 7:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 0.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2017-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2017-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2867 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:28 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 27, 6:28 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
628 PM CDT Tue Jun 27 2017

.SHORT TERM...(This Evening through Wednesday Afternoon)
Issued at 328 PM CDT Tue Jun 27 2017

A strong area of low pressure is currently located over eastern MT
with a frontal boundary running southward across western SD.
Instability will continue to increase ahead of the frontal boundary
with surface base CAPE between 1K and 2K J/KG. Still a far amount of
CIN to overcome. It is uncapped in SE Wyoming where convection has
developed. A few CAMS suggest the current convection will grow
upscale into an eastward propagating complex. This would largely
remain south of Highway 14, bypassing central SD. Convection
would then spread into eastern SD after 6Z due to a strong LLJ.
Additional convection will be possible along the ND/SD border
where the surface low will interact with moderate MU-Cape and
cooler 700 mb temps. With the lack of significant DCAPE, large
hail will be the main hazard along and north of ND/SD border.

The convective potential between I-90 and KMBG is a little
more unclear. Half of the CAMS are showing convection developing
along the frontal boundary. As stated early, others bypass most of
central SD. With such a strong system, will keep high pops going
through tonight. Convection should push east into MN by 15Z
Wednesday with dry conditions likely for the rest of the day.

.LONG TERM...(Wednesday Evening through Tuesday)
Issued at 328 PM CDT Tue Jun 27 2017

The forecast models today are fairly consistent with the idea that
the larger scale flow pattern should remain relatively progressive
throughout the period.

Still looks like some precipitation chances will be anchored on
Thursday/Friday under the influence of a cold core low over the
Dakotas (cold air instability showers mainly). Then a couple of days
of upper level ridging set up over the region Saturday and Sunday
before another area of low pressure working east through the region
knocks the ridge back down Sunday night into Monday, bringing some
precipitation potential back to the forecast. After Monday, ridging
starts to build back up.

Temperatures will be near to below normal for most of the period. By
early next week, a warmer airmass begins to return to the region.
The 4th of July is starting to look like a rather toasty warm day.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 626 PM CDT Tue Jun 27 2017

Vfr conditions are expected through tonight. However, scattered
showers/storms are expected overnight, and any storm could produce
local ifr conditions for a short period of time. It appears KPIR
has the highest probability of storms tonight, as well as the
highest probability for severe weather, especially strong winds.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...SD
LONG TERM...Dorn
AVIATION...TDK
Hazardous weather outlook, Jun 27, 3:35 AM CDT, 16 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
335 AM CDT Tue Jun 27 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-280845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
335 AM CDT Tue Jun 27 2017 /235 AM MDT Tue Jun 27 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Strong southerly winds are expected today with sustained winds of
20 to 30mph with gusts of 35 to 45mph. This will result in high
fire danger across the Missouri and James valleys today.

A front will move into western South Dakota this afternoon and
provide the focus for thunderstorms. Severe weather is possible
along and west of the Missouri valley this afternoon and early
evening with the main threat being hail and strong winds, an
isolated tornado threat exists as well.

As the system continues rapidly east during the evening and early
overnight hours, across the James valley, Sisseton hills, and into
western Minnesota - the main threat will be confined to hail and
strong winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances remain in the forecast Wednesday through
Friday. The severe weather risk is low for the latter half of the
work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public may also submit reports at our webpage,
Facebook page, or on Twitter.

Connelly

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:29 PM CDTSevere Thunderstorm WarningABRDewey, Hughes, Stanley, Sully46 min
Jun 27, 8:51 PM CDTSpecial Weather StatementABRHughes39 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.